Case Description-A 15-year-old Quarter Horse gelding and a 26-year-old Thoroughbred gelding were evaluated because of hematuria of 4 to 6 days' duration following prolonged oral administration of phenylbutazone. Clinical Findings-The horses had received either treatment with phenylbutazone for 3 months or intermittent long-term phenylbutazone treatment prior to development of hematuria. Each horse was systemically stable but had orthopedic or neurologic problems. Clinicopathologic findings included normochromic normocytic anemia in both horses and hypoalbuminemia and high BUN concentration in 1 horse. In both horses, urinalysis revealed proteinuria and RBCs, but no evidence of WBCs or bacteria. Ulceration and hemorrhage of the urinary bladder with no evidence of uroliths were observed via cystoscopy. Gastric ulceration along the margo plicatus was observed via gastroscopy. Treatment and Outcome-For each horse, phenylbutazone treatment was discontinued and a synthetic prostaglandin (misoprostol) was administered. The hematuria resolved, and results of a follow-up CBC, serum biochemical analysis, urinalysis, and cystoscopy 25 or 30 days after cessation of phenylbutazone treatment were unremarkable in both cases. Clinical Relevance-Given the known adverse effects of NSAID treatment in several species, phenylbutazone and its metabolites were suspected to have caused ulceration of the urinary bladder, resulting in hematuria, in the 2 horses. A definitive cause of urinary bladder ulceration was not confirmed in these cases; however, resolution of ulceration after discontinuation of phenylbutazone treatment and administration of synthetic prostaglandins and exclusion of other causes suggested an association between phenylbutazone administration and ulcerative cystitis in these horses.
|Original language||English (US)|
|Number of pages||5|
|Journal||Journal of the American Veterinary Medical Association|
|State||Published - Aug 15 2011|
ASJC Scopus subject areas